Alert archive / Wyoming / Winter Storm Watches in 2016
Winter Storm Watch 2, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm watch at Jan 28, 2016, 2:04 PM MST for Albany County, Carbon County, Wyoming. It took effect at Jan 30, 2016, 12:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 28, 2016, 2:04 PM MST (21:04 UTC)
- In effect from
- Jan 30, 2016, 12:00 AM MST
- Expired
- Jan 29, 2016, 1:28 AM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
880 WWUS45 KCYS 282104 WSWCYS URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 204 PM MST THU JAN 28 2016 ...SIGNIFICANT SNOW ACCUMULATIONS RETURN TO THE SNOWY AND SIERRA MADRE RANGES AND ADJACENT VALLEYS FRIDAY NIGHT THROUGH SATURDAY NIGHT... WYZ111>114-291200- /O.NEW.KCYS.WS.A.0002.160130T0700Z-160131T1300Z/ SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- INCLUDING THE CITIES OF...BAGGS...DIXON...SARATOGA...ENCAMPMENT... RIVERSIDE...CENTENNIAL...ALBANY...WOODS LANDING 204 PM MST THU JAN 28 2016 ...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY NIGHT... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY NIGHT. * TIMING...MIDNIGHT FRIDAY NIGHT THROUGH EARLY SUNDAY MORNING. * TOTAL SNOW ACCUMULATIONS...8 TO 15 INCHES IN THE SNOWY AND SIERRA MADRE RANGES. 3 TO 8 INCHES OVER LOWER ELEVATIONS OF SOUTHERN CARBON COUNTY. * WINDS...GUSTS OF 25 TO 35 MPH WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. * VISIBILITY...AS LOW AS ONE HALF MILE IN BLOWING AND DRIFTING SNOW. * IMPACTS...MAINLY TO TRAVEL AND OUTDOOR RECREATION. MOUNTAIN PASSES WILL BECOME SNOW COVERED AND ICY WITH LIMITED VISIBILITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ HAHN
1 follow-up statement
910 WWUS45 KCYS 290828 WSWCYS URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 128 AM MST FRI JAN 29 2016 ...SIGNIFICANT SNOW ACCUMULATIONS RETURN TO THE SNOWY AND SIERRA MADRE RANGES AND ADJACENT VALLEYS TONIGHT THROUGH SATURDAY NIGHT... WYZ112-114-300000- /O.UPG.KCYS.WS.A.0002.160130T0700Z-160131T1300Z/ /O.NEW.KCYS.WS.W.0003.160130T0700Z-160131T1300Z/ SIERRA MADRE RANGE-SNOWY RANGE- INCLUDING THE CITIES OF...CENTENNIAL...ALBANY...WOODS LANDING 128 AM MST FRI JAN 29 2016 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MST SUNDAY... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MST SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...MIDNIGHT TONIGHT THROUGH 6 AM SUNDAY. * TOTAL SNOW ACCUMULATIONS...8 TO 16 INCHES IN THE SNOWY AND SIERRA MADRE RANGES. * WINDS...GUSTS OF TO 40 MPH WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. * VISIBILITY...AS LOW AS ZERO IN BLOWING AND DRIFTING SNOW. * WINDS/VISIBILITY...WEST WIND 15 TO 30 MPH WITH GUSTS TO 40 MPH PRODUCING BLOWING SNOW AND VISIBILITIES NEAR ZERO AT TIMES. * IMPACTS...MAINLY TO TRAVEL AND OUTDOOR RECREATION. MOUNTAIN PASSES WILL BECOME SNOW COVERED AND ICY WITH LIMITED VISIBILITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ WYZ111-113-300000- /O.UPG.KCYS.WS.A.0002.160130T0700Z-160131T1300Z/ /O.NEW.KCYS.WW.Y.0009.160130T0700Z-160131T1300Z/ SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN- INCLUDING THE CITIES OF...BAGGS...DIXON...SARATOGA...ENCAMPMENT... RIVERSIDE 128 AM MST FRI JAN 29 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MST SUNDAY... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MST SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...MIDNIGHT FRIDAY NIGHT THROUGH 6 AM SUNDAY. * TOTAL SNOW ACCUMULATIONS...3 TO 6 INCHES. * WINDS...GUSTS OF 25 TO 35 MPH WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. * VISIBILITY...AS LOW AS ZERO IN BLOWING AND DRIFTING SNOW. * WINDS/VISIBILITY...WEST WIND 15 TO 25 MPH WITH GUSTS TO 35 MPH. * IMPACTS...MAINLY TO TRAVEL AND OUTDOOR RECREATION. MOUNTAIN PASSES WILL BECOME SNOW COVERED AND ICY WITH LIMITED VISIBILITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS AND WHEN APPROACHING AND DRIVING OVER RAILROAD CROSSINGS. && $$ RUBIN
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at Jan 28, 11:25 AM MST, 2 hours 39 minutes earlier.
Area forecast discussion, Jan 28, 11:25 AM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1125 AM MST THU JAN 28 2016
.SHORT TERM...(TODAY THROUGH SATURDAY AFTERNOON)
ISSUED AT 414 AM MST THU JAN 28 2016
TODAY...ANOTHER RELATIVELY MILD DAY ON TAP AS THE FLOW ALOFT
BACKS TO WEST INDUCING EVEN MORE SURFACE LEE TROUGHING AND
WARMING. COMPROMISED BETWEEN NAM AND GFS MOS HIGH TEMPERATURES.
TONIGHT...WEST FLOW ALOFT STRENGTHENS IN ADVANCE OF THE NEXT
APPROACHING SHORTWAVE TROUGH ALOFT OVER WESTERN WYOMING. GFS SHOWING
A 50 TO 60 KNOT JETLET MOVING OVER SOUTHEAST WYOMING WHILE OUR LOCAL
WIND MODEL SHOWING CRAIG TO CASPER HEIGHT GRADIENTS NEAR 60 METERS.
BASED ON CURRENT WINDS NOW AND HOW EASILY OUR WIND PRONE LOCATIONS
CAN EXCEED HIGH WIND CRITERIA...WE HAVE OPTED TO UPGRADE OUR HIGH
WIND WATCH TO A WARNING FOR OUR WIND PRONE LOCALES SUCH AS
ARLINGTON...BORDEAUX AND VEDAUWOO BEGINNING AT 9 PM. LOCALLY WARMER
OVERNIGHT LOW TEMPERATURES ESPECIALLY NEAR THE LEE OF THE LARAMIE
RANGE ALONG INTERSTATE 25 DUE TO MIXING AND WINDS.
FRIDAY...CONTINUED MILD AND WINDY WITH BRISK WEST FLOW ALOFT AND
PROGGED LOW AND MID LEVEL GRADIENTS. WINDS OVER THE HIGH WIND
WARNING LOCALES WILL LIKELY DECREASE SLIGHTLY AS THE GRADIENTS RELAX
SOMEWHAT THOUGH WINDS EXPECTED TO INCREASE AGAIN FRIDAY NIGHT THUS
WE DECIDED TO CONTINUE THE WARNING INTO THE FRIDAY NIGHT HOURS
RATHER THAN HAVE TWO SEPARATE HIGH WIND WARNINGS. OROGRAPHIC SNOW
SHOWERS EXPECTED OVER THE SIERRA MADRE RANGE IN MOIST WEST FLOW
ALOFT.
FRIDAY NIGHT...AS OFTEN HAPPENS DIURNALLY...WIND PRONE LOCATION
WINDS EXPECTED TO INCREASE AGAIN AS THE GFS SHOWS ANOTHER 50 TO 65
KNOT 700 MB JETLET MOVING OVERHEAD. WILL ALSO SEE OROGRAPHIC SNOWS
INCREASE IN COVERAGE AND INTENSITY ACROSS AND NEAR THE SNOWY AND
SIERRA MADRE RANGES.
SATURDAY...MODELS SOMEWHAT INCONSISTENT. BOTH THE NAM AND GFS SHOW A
SIGNIFICANT COLD FRONTAL PASSAGE...THOUGH MAXIMUM TEMPERATURES
DIFFER SIGNIFICANTLY. GFS MOS MAXIMUM TEMPERATURES ARE 9 DEGREES
WARMER THAN NAM MOS AT DOUGLAS...+1 AT RAWLINS AND LARAMIE...+8 AT
TORRINGTON...+6 AT CHEYENNE...+9 AT CHADRON...+14 AT ALLIANCE...+10
AT SCOTTSBLUFF...+5 AT KIMBALL AND +11 AT SIDNEY. OPTED TO SPLIT THE
DIFFERENCE FOR HIGHS DUE TO UNCERTAINTY.
ALSO...THE NAM IS WETTER THAN THE GFS WITH RESPECT TO PRECIPITATION
COVERAGE...AND THE NAM IS PREFERRED AS THE BAROCLINIC BAND AND COLD
FRONT ARE RATHER STRONG WITH DECENT JET DYNAMICS AIDING LIFT...THUS
WE WILL HAVE SCATTERED POPS ALONG AND WEST OF INTERSTATE 25 WITH
CATEGORICAL SNOWS ACROSS OUR NORTHERN LARAMIE...SNOWY AND SIERRA
MADRE RANGES.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 414 AM MST THU JAN 28 2016
THE MAIN STORIES THROUGH THE EXTENDED PERIOD WILL BE CHANCES FOR
SNOW ASSOCIATE WITH THE DEVELOPMENT OF A DEEP TROUGH ACROSS THE
CENTRAL CONUS AND THE SUBSEQUENT ARCTIC AIR INTRUSION. WHILE THE
MODELS HAD BEEN SHOWING SOME CONSISTENCY IN THE PLACEMENT OF AN
UPPER LEVEL LOW ON MONDAY...THERE IS NOW NOTICEABLE DIVERGENCE
BETWEEN THE ECMWF AND GFS. THE LAST 2 ECMWF SOLUTIONS IS TRACKING
THE UPPER LEVEL LOW FATHER SOUTH WHEREAS THE LOW WOULD HAVE
MINIMAL IMPACT ON THE FORECAST AREA. THE GFS ON THE OTHER HAND
CONTINUES TO SHOW WIDESPREAD SNOW ACCUMULATIONS FOR SOUTHEAST
WYOMING AND NEBRASKA PANHANDLE FOR MONDAY INTO TUESDAY WITH THE
POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS NEAR THE COLORADO
BORDER AND POINTS SOUTH. NOT CONFIDENT IN ANY SOLUTION AT THIS
TIME BUT APPEARS THAT THE INTERSTATE 80 CORRIDOR SHOULD AT LEAST
SEE LIGHT SNOW ACCUMULATIONS WITH THE POTENTIAL FOR SUBSTANTIAL
ACCUMULATIONS.
WHILE SNOW FORECAST IS WITH MUCH UNCERTAINTY...THERE IS LITTLE
DOUBT TEMPERATURES WILL BE MUCH COLDER NEXT WEEK. TEMPERATURES
WILL BE WELL BELOW NORMAL WITH HIGHS GENERALLY IN THE 20S AND
LOWS IN THE SINGLE DIGITS. WIND CHILL VALUES WILL DROP BELOW ZERO
OVER MUCH OF THE AREA EARLY TO MID NEXT WEEK WITH THE LOWEST
READINGS OCCURRING DURING THE OVERNIGHT HOURS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1125 AM MST THU JAN 28 2016
VFR CONDITIONS TO PREVAIL. THE MAIN IMPACT TO AVIATION OPERATIONS
WILL BE THE DEVELOPMENT OF STRONG WINDS AT AREA AIRPORTS ALONG
WITH INCREASED TURBULENCE IN ROUTES THRU THE SE WYOMING MOUNTAINS.
WINDS GUSTS OF 30-40 KNOTS WILL BE COMMON AT WYOMING TERMINALS
WITH 20-30 KNOTS FOR NEBRASKA SITES. THESE GUSTY WINDS WILL BE THE
STRONGEST FRIDAY MORNING.
&&
.FIRE WEATHER...
ISSUED AT 338 AM MST THU JAN 28 2016
MINIMAL FIRE WEATHER ISSUES BASED ON EXPECTED HUMIDITIES AND
WINDS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 9 PM THIS EVENING TO 6 AM MST SATURDAY
FOR WYZ110.
HIGH WIND WARNING FROM 9 PM THIS EVENING TO 5 AM MST SATURDAY
FOR WYZ106-116-117.
NE...NONE.
&&
SHORT TERM...RUBIN
LONG TERM...SML
AVIATION...CAH
FIRE WEATHER...RUBINThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 1:35 AM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 50 hr |
Nearby
Winter Storm Watches in Wyoming, 2016Every winter storm watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.